Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Amarillo, TX

May 17, 2018Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2018, 5:21 PM CDT for Texas County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 5:21 PM CDT (22:21 UTC)
Expired
May 17, 2018, 6:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, OK

The radar

The Dodge City radar (KDDC), 163 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:04 PM CDTHAIL 16 Ne Hough, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS54 KAMA 172221
SVRAMA
OKC139-172315-
/O.NEW.KAMA.SV.W.0059.180517T2221Z-180517T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
521 PM CDT THU MAY 17 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  North central Texas County in the Panhandle of Oklahoma...

* Until 615 PM CDT

* At 521 PM CDT, a severe thunderstorm was located near Hough, or 14
  miles south of Rolla, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3685 10125 3685 10161 3694 10173 3700 10166
      3700 10138
TIME...MOT...LOC 2221Z 232DEG 11KT 3692 10159 

HAIL...1.00IN
WIND...60MPH
 
$$

Simpson
1 follow-up statement
714 
WWUS54 KAMA 172251
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
551 PM CDT THU MAY 17 2018

OKC139-172315-
/O.CON.KAMA.SV.W.0059.000000T0000Z-180517T2315Z/
Texas OK-
551 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL TEXAS COUNTY...

At 550 PM CDT, a severe thunderstorm was located 6 miles northeast of
Hough, or 14 miles southeast of Rolla, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of north
central Texas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3685 10125 3685 10150 3700 10160 3700 10138
TIME...MOT...LOC 2250Z 239DEG 10KT 3694 10150 

HAIL...1.00IN
WIND...60MPH
 
$$

Simpson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:01 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 4:01 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
401 PM CDT Thu May 17 2018

.DISCUSSION...
Latest water vapor channel reveals shortwave emanating from
upstream trough over central NV, as ridge axis continues to shift
east into western OK. At the surface, a dryline is sharpening with
50s dew points from Clovis to Dalhart and increasingly backed
winds east of dryline. Storms are initiating in the western South
Plains where a bulge in the dryline exist, with a few radar
returns showing up in the far western Texas Panhandle. An 18z
KAMA sounding showed SBCAPE around 2600 J/kg with a relatively
weak CAP. MLCAPE was sampled at 1300 J/kg with a lot more CIN (160
J/kg) mainly due to the EML in place. LCL heights of 2000m along
the dryline may decrease to around 1500m during the evening. The
combination of stronger mid-level southwest flow overspreading
the area and a 30-40kt low level jet increasing during the evening
will result in 10 to 20 knots of 0-1 km shear. Effective deep
layer shear of around 40-50kts is expected during the late
afternoon and early evening. Moreover, supercells with very large
hail and strong winds should be the primary threat through early
evening. Any supercell that can remain discrete into the evening
will have some potential to produce an isolated tornado. This
will depend on whether or not there is sufficient moisture and
cooling to at least locally reduce LCL heights, while storms
remain surface based to ingest low level SRH. Given the high based
nature of most storms today and DCAPE values upwards of 1500 J/kg
along with steep low/mid level lapse rates, strong downburst
winds can't be ruled out, especially if storms become more linear
in the evening. Storms should be out of the area by 02z to 04z.
However, some redevelopment is possible overnight where theta-e
advection stays stronger in the eastern Panhandles. Severe weather
is not currently expected with any redevelopment overnight.

The upper low continues its track east on Friday then begins to
stall as an open wave over the Rocky Mountains. The dryline is
progged to push further east with a stronger cap being suggested
in the guidance. Storm initiation looks less widespread compared
to Thursday, but did include slight pops for the eastern
Panhandles. Any storm would again have plenty of instability and
modest shear to work with, so an isolated severe storm is
possible. A cold front is progged to move through the area
Saturday. Model to model consistency is reasonable based on the
12z runs today, which suggest the front will move through most of
the area by Saturday evening. That being said, being that the
synoptic push for this is limited to a developing shortwave over
the central Plains, not completely convinced that this front won't
stall in the area providing forcing for additional storms over
the weekend. Storm chances continue next week with return flow
being maintained as broad cyclonic flow remains in place over the
western CONUS.

Ward

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are possible Friday
afternoon for the far western Panhandles with drier conditions and
breezy southwest winds. Haines index of 5 to 6 can also be
expected.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                90  61  90  57  87 /  60  50  20   5  20
Beaver OK                  91  61  90  59  83 /  30  60  20  20  10
Boise City OK              92  51  87  53  76 /  30  10   5   5  20
Borger TX                  91  60  93  59  87 /  50  60  20  10  20
Boys Ranch TX              95  59  93  56  87 /  50  30  10   5  10
Canyon TX                  91  57  92  55  88 /  60  50  10   5  20
Clarendon TX               89  61  92  60  89 /  40  60  20  10  20
Dalhart TX                 93  54  89  53  81 /  30  10   5   5  10
Guymon OK                  92  57  90  56  80 /  60  50  20  10  10
Hereford TX                93  58  92  54  88 /  50  30  10   5  20
Lipscomb TX                90  63  90  60  87 /  30  50  20  20  20
Pampa TX                   87  61  91  58  86 /  40  60  20  10  20
Shamrock TX                89  60  92  62  89 /  30  50  20  20  30
Wellington TX              90  62  94  64  92 /  30  50  20  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, May 17, 4:29 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
429 PM CDT Thu May 17 2018

OKZ001>003-TXZ001>020-317-180930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
429 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across much of the area this evening.
Some storms that develop will have the potential to become strong
to severe. The main threats will be large to very large hail and
winds up to around 65 MPH. Heavy rains can also be expected with
the stronger storms, possibly leading to localized flooding or
flash flooding. An isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
with the main hazards being large hail and strong winds.

Elevated to critical fire weather conditions may develop on
Friday across the western half of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today across the far western
parts of the Panhandles, and for elevated to critical fire
weather conditions on Friday across the western half of the
Panhandles.

In the hours before

Local storm report, May 17, 12:04 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1204 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 ESE SLAPOUT           36.60N 100.05W
05/17/2018  M0.75 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800070

15
Special weather statement, May 17, 3:59 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
359 PM CDT THU MAY 17 2018

TXZ016-172130-
Deaf Smith TX-
359 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Summerfield, or 10 miles west of Hereford, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10280 3501 10272 3489 10225 3475 10238
TIME...MOT...LOC 2058Z 222DEG 21KT 3485 10258

Simpson
Special weather statement, May 17, 4:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT THU MAY 17 2018

TXZ006-007-172230-
Hartley TX-Moore TX-
449 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Channing, or 20 miles southwest of Dumas, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3596 10226 3579 10193 3563 10218 3563 10229
      3571 10241
TIME...MOT...LOC 2148Z 218DEG 22KT 3572 10227

Simpson
Special weather statement, May 17, 4:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
451 PM CDT THU MAY 17 2018

TXZ006-011-172230-
Hartley TX-Oldham TX-
451 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND SOUTH
CENTRAL HARTLEY COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Channing, or 21 miles north of Vega, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3546 10238 3555 10253 3573 10242 3562 10217
TIME...MOT...LOC 2151Z 220DEG 18KT 3556 10241

Simpson
Special weather statement, May 17, 4:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
459 PM CDT THU MAY 17 2018

TXZ007-008-012-172245-
Hutchinson TX-Potter TX-Moore TX-
459 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 545 PM
CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lake Meredith, or 18 miles southeast of Dumas, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fritch and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3566 10188 3584 10174 3568 10151 3562 10160
      3562 10162 3561 10162 3554 10172
TIME...MOT...LOC 2159Z 222DEG 13KT 3566 10176

Simpson
Special weather statement, May 17, 5:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT THU MAY 17 2018

OKZ002-172245-
Texas OK-
514 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hough, or 14 miles north of Guymon, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3688 10127 3682 10159 3692 10170 3700 10159
      3700 10138
TIME...MOT...LOC 2214Z 232DEG 11KT 3689 10151

Simpson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:00 AM CDTSpecial Weather StatementAMABeaver30 min
May 17, 10:07 AM CDTSevere Thunderstorm WarningAMABeaver83 min
May 17, 11:15 AM CDTSevere Thunderstorm WarningAMABeaver90 min
May 17, 5:14 PM CDTSpecial Weather StatementAMATexas31 min
May 17, 6:10 PM CDTSpecial Weather StatementAMATexas35 min
May 17, 6:15 PM CDTSpecial Weather StatementAMATexas30 min
May 17, 6:50 PM CDTSevere Thunderstorm WarningAMATexas50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.